ICNC Abstracts, ICNC 2018

Font Size: 
Native medicine use and lead poisoning in children
Renee Alce, Renee Alce, Padma Balaji, Ravikumar Krupanandan, Venkataraman Viswanathan, Bala Ramachandran

Last modified: 2018-09-09

Abstract


Background:  Lead poisoning is  known to cause acute encephalopathy in children. Apart from  occupational and environmental exposures,  some native medications also contain lead. We describe two children with acute lead encephalopathy following ingestion of native medications.

Case report: A 5-year-old boy presented with headache, vomiting and seizures. He was encephalopathic and had transient right hemiparesis. He had microcytic-hypochromic anemia (Hb 6.8g/dL). CSF analysis was normal. MRI brain showed non-enhancing subtle cortical thickening of the left parietal and insular cortex. X-Ray long bones showed metaphyseal lead lines. He had received Ayurvedic medications for 1.5years for vitiligo. His  blood lead level (BLL) was >100 mcg/dL ( Normal <10 mcg/dl).

A 10-year-old boy with Duchenne Muscular Dystrophy presented with vomiting and  encephalopathy. His MRI brain, CSF analysis were normal. He had taken Siddha medications for 3 months. The BLL was >90.25 mcg/dL. Analysis of the medication showed lead content of 14,380 mcg/g.

Lead poisoning was suspected due to history of native medicine ingestion, microcytic hypochromic anemia and  unexplained encephalopathy. Both children had signs of raised intra-cranial pressure. One child had focal neurological signs. Both were treated with oral chelation with d-Penicillamine, with complete recovery of encephalopathy and  improvement of anemia. Serum BLL dropped to 36 mcg/dL at follow up in the first child and to 22.1 mcg/dL after 11 months in the other.

Conclusion: Native medications can cause lead toxicity. Early diagnosis of lead poisoning requires a high index of suspicion and should be considered in unknown encephalopathies.


Keywords


encephalopathy; native medicines; lead

Conference registration is required in order to view papers.